Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 94, NWS Lincoln, IL

June 14, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 14, 2017, 3:04 PM CDT for 4 counties in Illinois. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 3:04 PM CDT (20:04 UTC)
Expired
Jun 14, 2017, 4:00 PM CDT
In force
56 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 92 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 3:09 PM CDTTSTM WND GST 652 Nw Elmwood, IL
Jun 14, 3:11 PM CDTTSTM WND GST 601 E Farmington, IL
Jun 14, 3:18 PM CDTTSTM WND DMG2 N Elmwood, IL18 TO 24 INCH DIAMETER TREE BLOWN DOWN.
Jun 14, 3:22 PM CDTHAIL 0.75Toulon, IL
Jun 14, 3:27 PM CDTTSTM WND DMGWyoming, ILTREE BLOWN DOWN ON HOUSE...AMBULANCE HAS BEEN DISPATCHED TO THE HOUSE.
Jun 14, 3:28 PM CDTTSTM WND DMGBellevue, ILLARGE TREE BLOWN DOWN
Jun 14, 3:30 PM CDTTSTM WND GST 601 W Hanna City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS53 KILX 142004
SVRILX
ILC057-095-143-175-142100-
/O.NEW.KILX.SV.W.0094.170614T2004Z-170614T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
304 PM CDT WED JUN 14 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fulton County in west central Illinois...
  Stark County in north central Illinois...
  Eastern Knox County in west central Illinois...
  Peoria County in central Illinois...

* Until 400 PM CDT

* At 304 PM CDT, a severe thunderstorm was located over Yates City,
  or 16 miles north of Canton, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Peoria, Bartonville, Farmington, Elmwood, Bellevue, Princeville,
  Wyoming, Dunlap, Toulon, Hanna City, Trivoli, Osceola, Brimfield,
  Bradford, Oneida, Yates City, Williamsfield, Altona, Fairview and
  Elmira.

This includes the following highways...
 Interstate 474 between mile markers 0 and 6.
 Interstate 74 between mile markers 56 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4061 8966 4063 9018 4115 9023 4115 8987
      4123 8986 4124 8980 4123 8964
TIME...MOT...LOC 2004Z 270DEG 33KT 4080 9003 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
835 
WWUS53 KILX 142035
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
335 PM CDT WED JUN 14 2017

ILC057-095-142044-
/O.CAN.KILX.SV.W.0094.000000T0000Z-170614T2100Z/
Fulton-Knox-
335 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON AND
EASTERN KNOX COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and north central Illinois.

LAT...LON 4061 8966 4063 8986 4114 8989 4115 8987
      4123 8986 4124 8980 4123 8964
TIME...MOT...LOC 2034Z 231DEG 19KT 4117 8973 

$$

ILC143-175-142100-
/O.CON.KILX.SV.W.0094.000000T0000Z-170614T2100Z/
Stark-Peoria-
335 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR STARK AND CENTRAL PEORIA COUNTIES...

At 334 PM CDT, a severe thunderstorm was located near Bradford, or 11
miles southeast of Kewanee, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Law enforcement. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Peoria, Bartonville, Bellevue, Princeville, Wyoming, Dunlap, Toulon,
Hanna City, Osceola, Brimfield, Bradford, Elmira, Castleton,
Kickapoo, Norwood, Duncan, Smithville, Peoria International Airport
and Monica.

This includes the following highways...
 Interstate 474 between mile markers 0 and 6.
 Interstate 74 between mile markers 75 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4061 8966 4063 8986 4114 8989 4115 8987
      4123 8986 4124 8980 4123 8964
TIME...MOT...LOC 2034Z 231DEG 19KT 4117 8973 

HAIL...1.25IN
WIND...70MPH
 
$$

25
075 
WWUS53 KILX 142052
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
352 PM CDT WED JUN 14 2017

ILC143-175-142102-
/O.EXP.KILX.SV.W.0094.000000T0000Z-170614T2100Z/
Stark-Peoria-
352 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR STARK AND CENTRAL PEORIA
COUNTIES WILL EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central and north central Illinois.

LAT...LON 4061 8966 4063 8986 4114 8989 4115 8987
      4123 8986 4124 8980 4123 8964
TIME...MOT...LOC 2052Z 270DEG 33KT 4117 8953 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:59 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 14, 2:59 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Wed Jun 14 2017

.SHORT TERM...(This evening through Thursday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

Potential for strong to severe storms will continue into the early
evening, as a 500mb shortwave lifts northeast across the area.
MUCAPEs of 3000-4000 J/kg late this afternoon will diminish
steadily this evening. Low level helicity of 150-200 m2/s2 will
provide some rotational tendencies in the stronger storms that
persist longer. However, DCAPE values of 1500-1700 J/kg will
dominate the convective mode and damaging winds appear the more
likely severe hazard. Half inch hail will be possible, but
freezing levels over 14000 FT will diminish the potential for
large hail. The melting hail could boost potential for very heavy
rainfall rates over short periods of time, where 1 inch of rain
falls in as short as 15 minutes. The ground is predominantly dry
to start, so flash flooding potential will be diminished in
general, but could still occur in low lying and poor drainage
areas.

Both of our Severe Thunderstorm Watches expire at 01z/8pm, but
our southeast counties could need an additional hour or two added
to the watch, if the NAM-nest model verifies. HRRR shows the
current wave exiting into Indiana by 23z/6pm, with another flare-
up of weaker storms west of I-55 between 01z-04z.

In addition, we are still seeing some indication of a late night
low level jet triggering a few showers/storms north of a line from
Rushville to Bloomington, so PoPs were continued in our NW
counties until 11z. Coverage may not be enough to warrant the
likely PoPs we previous had after 06z, so late night PoPs were
lowered a bit.

A few showers/storms could linger in our eastern counties Thursday
morning, mainly east of I-57 but possibly as far west as I-55
toward sunrise. Then some clearing is expected, setting the stage
for another hot and humid day. High temps will reach the 88 to 93F
range, with the cooler temps toward the Indiana border due to
morning convection. Muggy sfc dewpoints in the upper 60s and low
70s will linger another day.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 259 PM CDT Wed Jun 14 2017

A zonal flow south will prevail across the Midwest for the first
part of the extended forecast. That will allow the next wave in a
series of shortwaves to affect areas west of the Illinois River
late Thursday night, with storms expanding across the remainder of
Illinois on Friday. The overall strength of that system appears
weak, but instability will be supportive of isolated severe storms
late Friday afternoon into early evening, mainly west of I-55.

Another stronger wave is projected to arrive later Friday night
into Saturday, triggering additional storms, and prompting higher
chance and some low likely PoPs. An intensifying nocturnal LLJ may
increase potential of wind damage with those storms.

The last wave of the weekend will be a cold frontal passage
Saturday night into Sunday, bringing chances of strong storms once
again. The timing of that squall line looks to put areas west of
I-55 in the higher chance Sat evening, with high chances expanding
east of I-55 after midnight and continuing south of I-70 Sunday
morning.

That front will usher in a change in air mass for early next
week. Expect cooler weather for at least the first two days of
next week, with high temperatures in the lower 80s Monday and
Tuesday, and overnight lows dipping into the upper 50s and lower
60s. A few spotty showers/storms will be possible Tuesday
afternoon and evening due to a weak shortwave, but most areas
should remain dry. A warming trend will begin on Wednesday, as
southerly winds return and highs climb back toward the mid to
upper 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1256 PM CDT Wed Jun 14 2017

Boundary layer destabilization becoming more pronounced, with
storm coverage expanding. Still plenty of uncertainty with
convective mode and timing of any line of storms. Based on current
storm coverage, a broken line of storms appears more likely. Have
made an attempt to focus on the most likely 2 hour period each
TAF location will be affected by any strong/severe storms. Those
periods are concentrated this afternoon for all but CMI, that
extends to 01z. Will make adjustments to timing once the
convection approaches any terminal site.

There should be a significant reduction in storm coverage after
01z/03z, based on NAM-nest and RAP updates. Have left in a VCSH
overnight just in case a few showers bubble up behind the line.

Winds should generally remain at or below 10kt from the southwest,
outside of any thunderstorm wind gusts. Little change in air mass
expected throughout this TAF period, so no prevailing wind shifts
expected.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Jun 14, 12:00 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1200 PM CDT Wed Jun 14 2017

ILZ027>031-036>038-040>043-047>053-151100-
Cass-Christian-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
1200 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms will increase in coverage and intensity this
afternoon. There is a slight risk that thunderstorms from early
this afternoon through evening may contain locally damaging wind
gusts and large hail, with a low probability of an isolated
tornado or two mainly northwest of the Illinois River. Locally
heavy rain and cloud to ground lightning will also be hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
morning. There is a marginal risk of severe thunderstorms for
Friday into Friday night, and potential for additional severe
thunderstorms Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

ILZ044>046-054>057-061>063-066>068-071>073-151100-
Champaign-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Piatt-Richland-Shelby-
Vermilion-
1200 PM CDT Wed Jun 14 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A chance for thunderstorms will develop by middle afternoon, with
occasional thunderstorms possible through Thursday morning. There
is a slight risk that thunderstorms from middle afternoon
through evening may contain locally damaging wind gusts and large
hail. Locally heavy rain and cloud to ground lightning will also
be hazards.

Heat index values of 96 to 100 are expected this afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Periods of thunderstorms are forecast Friday through Sunday
afternoon. The highest thunderstorm chances are Friday night and
Saturday night into Sunday. Although severe weather is not
expected at this time, strong storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Barker

In the hours before

Local storm report, Jun 14, 3:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             N FAIRVIEW              40.65N 90.19W
06/14/2017  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

&&

JRP

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:01 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler44 min
Jun 14, 2:44 PM CDTSevere Thunderstorm WarningILXColes, Moultrie, Shelby32 min
Jun 14, 3:38 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Stark, Tazewell, Woodford42 min
Jun 14, 4:02 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford43 min
Jun 14, 4:30 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
Jun 14, 5:06 PM CDTSevere Thunderstorm WarningILXVermilion24 min
Jun 14, 5:18 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler57 min
Jun 14, 5:53 PM CDTSevere Thunderstorm WarningILXMorgan, Scott54 min
Jun 14, 6:12 PM CDTSevere Thunderstorm WarningILXCass, Menard36 min
Jun 14, 6:30 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.